Colorado, 2011

Hail and Damaging Winds in Colorado, June 20, 2011

June 20, 2011 · NWS PUB · 6 events in 2 counties and zones

Severe thunderstorms produced hail up to the size of golf-balls and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe thunderstorms produced hail up to the size of golf-balls and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 19, 7:56 PM MST, 6 hours 34 minutes earlier.

Area forecast discussion, Jun 19, 7:56 PM MST, 6 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
856 PM MDT SUN JUN 19 2011

.UPDATE...
COLD FRONT MAKING GOOD PROGRESS THROUGH THE SOUTHEAST PLAINS
ATTM...WITH DEW POINTS ALREADY IN THE UPPER 40S AND 50S ACROSS
PUEBLO...CROWLEY...AND EL PASO COUNTIES BEHIND THE FRONT. MODELS
STILL PROG THIS FRONT TO DROP THROUGH MOST OF THE AREA BY
06Z...WITH PRECIPITATION RAMPING UP IN THE MTS THIS
EVENING...BEFORE MOVING OFF INTO THE PLAINS AFTER 06Z. 00Z NAM12
STILL BRINGS IMPRESSIVE AMOUNTS OF QPF ACROSS THE PLAINS
COINCIDENT WITH DEVELOPING TROWAL/ISENTROPIC UPGLIDE. IT IS STILL
HIGHLIGHTING AREAS ALONG/NORTH OF HIGHWAY 50 FOR THE GREATEST
QPF...WITH BEST WINDOW FOR RAINFALL ACROSS THE I-25 CORRIDOR
BETWEEN MIDNIGHT THROUGH NOON ON MONDAY. AXIS OF HEAVIER RAIN WILL
BE SHIFTING EASTWARD DURING THE AFTERNOON ACROSS THE SOUTHEAST PLAINS.
SEVERE POTENTIAL FOR TOMORROW LOOKS MINIMAL...THOUGH WITH LOW
FREEZING LEVELS...WOULDN/T BE SURPRISED TO GET SOME SMALL HAIL
REPORTS ACROSS THE PLAINS DURING THE DAY. GIVEN THE PERSISTENTLY
HIGH QPF FORECAST IN THE MODEL...HAVE INCREASED SNOW AMOUNTS FOR
THE HIGHER ELEVATIONS OF THE CENTRAL MOUNTAINS AND PIKES PEAK
REGION. SOME OF THIS MODEL QPF IS LIKELY A CONTRIBUTION FROM
CONVECTIVE PARAMETRIZATION...BUT SOME OF IT IS LIKELY DUE TO
STRONG DYNAMICS. THIS MAKES FOR A TOUGH SNOWFALL FORECAST FOR
HIGHER PEAKS. HAVE INCREASED SNOW AMOUNTS INTO THE 4 TO 8 INCH
RANGE ACROSS PIKES PEAK WITH SNOW LEVELS WILL WAVER BETWEEN 10K-
11KFT. SOME AREAS COULD SEE LOCALLY HIGHER AMOUNTS.

WITH WINDS DECREASING OUT WEST...AND HUMIDITIES INCREASING BEHIND
THE FRONT...WILL LET THE RED FLAG WARNING EXPIRE AT 9 PM. KT/SR

&&

.PREV DISCUSSION... /ISSUED 426 PM MDT SUN JUN 19 2011/

FIRE WEATHER...
RED FLAG CONDITIONS HAVE BEEN MET IN AND NEAR THE MOUNTAINS AND
ALONG THE SOUTHERN CO BORDER WHERE RELATIVE HUMIDITY VALUES HAVE
DROPPED BELOW 15 PERCENT...AND WINDS ARE GUSTING TO AROUND 40 MPH.
WINDS HAVE BEEN SLOWER TO MATERIALIZE ACROSS THE SOUTHEAST PLAINS
WITH WINDS STILL LIGHT AT KLAA AND KLHX...THOUGH DEW POINTS HAVE
CRASHED WITH HUMIDITIES NOW BELOW 15 PERCENT. SHORT RANGE MODELS
CONTINUE TO SPREAD THE SOUTHWEST WINDS ACROSS THE REMAINDER OF THE
PLAINS THIS EVENING...SO WILL LET THE RED FLAG WARNING RIDE UNTIL
9 PM. A STRONG NORTH WIND SHIFT IS EXPECTED TO DROP THROUGH THE
PLAINS AFTER 00Z. DEW POINTS SHOULD RISE QUICKLY WITH FRONTAL
PASSAGE WITH GOOD RH RECOVERIES EXPECTED OVERNIGHT. -KT

PREV DISCUSSION... /ISSUED 255 PM MDT SUN JUN 19 2011/

SHORT TERM...

(TONIGHT AND TOMORROW)

.DYNAMIC STORM SYSTEM TO MOVE ACROSS THE REGION BRINGING A GOOD
CHANCE OF PRECIP TO MOST OF THE REGION...

CURRENTLY...

DRYLINE/WARM FRONT EXTENDS FROM JUST SOUTH OF KPUB TO THE
PROWERS/BACA COUNTY LINE. N OF THIS BOUNDARY THE ATMOSPHERE IS STILL
A BIT ON THE MOIST SIDE (DWPTS 40/50S WHILE SOUTH OF THIS LINE GUSTY
SW SFC WINDS ARE OCCURRING WITH DWPTS IN THE L20S. CONVECTION HAS
BROKEN OUT JUST N OF THE CWA. LOTS OF SHOWERS/RAIN ARE OCCURRING
OVER THE W SLOPE.

REST OF TODAY AND TONIGHT

MAIN CONCERN IN THE SHORT TERM IS ISOLD SVR POTENTIAL OVER N EL PASO
COUNTY. HI RES SIMULATIONS SHOW EASTERLY WINDS CONTINUING THIS
REGION UNTIL THE FRONT COME BY. AREA WILL BE IN FAVORABLE SHEAR FOR
ROTATING CONVECTION. ALSO...MODELS SHOW THE CONVECTION BREAKING OUT
VERY CLOSE TO EL PASO COUNTY. HOWEVER...MOST OF EL PASO WILL LIKELY
BE IN DRIER AIR LATER THIS AFTERNOON. TALKED TO SPC AT 200 PM
REGARDING WATCH 513 AND DECIDED NOT TO INCLUDE EL PASO IN WATCH
DUE TO SMALL AREA OF COUNTY IN MARGINAL THREAT. IF A STORM DOES GO
IN THE COUNTY...IT SHOULD MOVE OUT RELATIVELY QUICKLY.

NEXT CONCERN IS FRONTAL PASSAGE ON THE PLAINS EARLY THIS EVENING.
MODELS HAVE BEEN INSISTENT RUN AFTER RUN KEEPING THE FRONT DRY...AND
I SEE NO REASON TO NOT BELIEVE THIS. LIKEWISE I ONLY HAVE VERY LOW
POPS OVER EL PASO COUNTY FOR THE EVENING HOURS. OVER THE MTNS...POPS
WILL BE INCREASING STEADILY...AND PRECIP SHOULD BECOME WIDESPREAD BY
MIDNIGHT.

AFTER MIDNIGHT...THE DYNAMICS MOVE ONTO THE PLAINS AND THE PRECIP
WILL MOVE IN BEHIND IT. THIS SYSTEM IS QUITE DYNAMIC AND RELATIVELY
COLD FOR THIS TIME OF YEAR. WHAT THIS MEANS FOR US IS...WE WILL
LIKELY SEE ACCUMULATING SNOWS IN THE C MTNS AND PIKES PEAK AREA LATE
TONIGHT...AND WE WILL ALSO SEE RELATIVELY WIDESPREAD PRECIP BREAKING
OUT OVER THE PLAINS N OF HIGHWAY 50.

TOMORROW...

SIMULATIONS HAVE BEEN PRETTY PERSISTENT ON HEAVIER QPF OVER THE
PLAINS...AND THE 18Z NAM HAS NOT CHANGED ITS TUNE. MOST OF THIS
HEAVIER RAIN WILL FALL MAINLY NORTH OF HIGHWAY 50. THIS AREA IS IN
THE VERY FAVORABLE DIFFLUENT ZONE ALOFT ALONG WITH A BIT OF A TROWAL
IN MIDLVLS. WE COULD SEE RELATIVELY WIDESPREAD AREAS OF 1/4 TO 1/2"
AND I MAY BE ON THE PESSIMISTIC SIDE.

TEMPS TOMORROW WILL BE NOTICEABLY COOLER AREA WIDE...I DROPPED THEM
A FEW DEGREES FROM THE EARLIER FCST...BUT THEY STILL MAY BE A BIT
TOO HIGH....ESPECIALLY AREAS N OF HIWAY 50.

SNOWS WILL CONTINUE OVER THE HIGHEST ELEVATIONS...ESPECIALLY OVER
THE C MTNS AND THE TOP OF PIKES PEAK. I HAVE ISSUED A SNOW ADVISORY
FOR THESE AREAS DUE TO THE VERY INFREQUENT NATURE OF THESE TYPE OF
EVENTS (ACCUM SNOW ON 20 JUNE) \/34

LONG TERM...

(MONDAY NIGHT THROUGH SUNDAY)

MODELS CONTINUE TO BE IN DECENT AGREEMENT THROUGH THE EXTENDED.
THE UPPER LEVEL STORM SYSTEM CURRENTLY MOVING ACROSS THE ROCKIES
WILL SHIFT NORTHEAST INTO THE UPPER MIDWEST THROUGH MID WEEK WITH
NORTHWESTERLY FLOW ENTRENCHED ACROSS THE REGION. EXPECT
THUNDERSTORMS TO COME TO AN END MONDAY EVENING AS THE MAIN FORCING
WITH THE UPPER LEVEL STORM SYSTEM LIFTS INTO THE CENTRAL PLAINS.
BY TUESDAY...BROAD SCALE NORTHWESTERLY FLOW WILL HAVE SPREAD
ACROSS THE REGION WITH COOLER TEMPERATURES EXPECTED AND THE
POSSIBILITY OF MOUNTAIN THUNDERSTORMS. AFTERNOON HIGHS ON TUESDAY
WILL BE 80S ACROSS THE PLAINS. NOT MUCH CHANGE ANTICIPATED FOR
WEDNESDAY AS THE UPPER MIDWEST STORM SYSTEM IS SLOW TO MOVE EAST.
AFTERNOON THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE OVER THE
MOUNTAINS AND AFTERNOON HIGHS FOR THE PLAINS WILL WARM SLIGHTLY
INTO THE MID TO UPPER 80S.

BY THURSDAY HIGH PRESSURE OVER THE WESTERN STATES WILL MOVE EAST
INTO THE ROCKIES AND DOMINATE THE WEATHER HEADING INTO THE
WEEKEND. WARMING TEMPERATURES ALOFT WILL ALLOW FOR A WARM UP AT
THE SURFACE. HIGHS WILL ONCE AGAIN CLIMB INTO THE MID TO UPPER 90S
FOR THE LATTER HALF OF THE WEEK. WEAK ENERGY UNDER THE RIDGE WILL
ALSO HELP TRIGGER AFTERNOON CONVECTION ALONG THE HIGHER TERRAIN
WITH THE POSSIBILITY OF SOME DRY LIGHTNING. ON SATURDAY THE NEXT
STORM SYSTEM OVER THE GREAT BASIN BEGINS TO FLATTEN THE RIDGE WITH
DECENT ENERGY WORKING INTO THE ROCKIES. AT THE SURFACE...SOUTHERLY
FLOW OVER THE PLAINS LOOKS TO ADVECT MOISTURE NORTHWARD. MIXING OF
THE WESTERLY FLOW ALOFT WILL HELP PRODUCE A DRYLINE FOR PORTIONS
OF THE PLAINS AND SET THE STAGE FOR THE POTENTIAL FOR SEVERE
WEATHER FOR FRIDAY AND SATURDAY AFTERNOONS. GIVEN THE UNCERTAINTY
AT THIS TIME FRAME...JUST BLANKETED THE PLAINS IN LOW POPS...BUT
THE POSSIBILITY FOR SEVERE WEATHER IS THERE. BY SUNDAY THE TROUGH
OVER THE GREAT BASIN EJECTS EAST INTO THE ROCKIES BRINGING A MORE
WIDESPREAD POSSIBILITY OF SHOWERS AND THUNDERSTORMS TO SOUTHERN
COLORADO.  88

AVIATION...

WE WILL LIKELY SEE SOME LOWER CIGS OVER KCOS AND KPUB ALONG WITH
RAIN SHOWERS AT THESE TWO SITES LATE TONIGHT INTO TOMORROW. A STRONG
COLD FRONT WILL MOVE ACROSS KCOS AROUND 01Z THIS EVENING AND ABOUT
02Z AT KPUB. EXPECT STRONG GUSTY N SFC WINDS WITH FROPA. FROPA I
EXPECT WILL BE DRY. LATE TONIGHT...AFTER 09Z-ISH...STRONG DYNAMICS
WILL COME OUT OF THE MTNS AND RAIN SHOWERS AND LOWER CIGS WILL
LIKELY DEVELOP OVER KCOS AND POSSIBLY KPUB. SOME OF THE RAIN MAY
ACTUALLY BE ON THE HEAVIER SIDE FOR AN HOUR OR TWO REDUCING
VISIBILITIES.

GUSTY N TO NW WINDS WILL LIKELY OCCUR LATE TONIGHT INTO TOMORROW AT
KCOS AND KPUB.

KALS SHOULD REMAIN VFR NEXT 24 H.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON MDT MONDAY
FOR COZ058-060-082.

&&

31/44
Hazardous weather outlook, Jun 19, 7:55 PM MST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
855 PM MDT SUN JUN 19 2011

COZ058>089-093>099-210300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
855 PM MDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE THROUGH
TONIGHT AS A STRONG UPPER LEVEL STORM SYSTEM CONTINUES TO MOVE
ACROSS THE CENTRAL ROCKIES. THE MAIN THREATS FROM THESE STORMS
WILL BE CLOUD TO GROUND LIGHTNING AND WINDS GUSTS AROUND 40 MPH.

ACCUMULATING SNOW WILL BE POSSIBLE ACROSS THE HIGHER MOUNTAIN
PEAKS OF CENTRAL AND EASTERN MOUNTAINS OVERNIGHT. A COUPLE INCHES
ACCUMULATION WILL BE POSSIBLE BY MORNING AT ELEVATIONS ABOVE 11000
FEET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

TWO TO EIGHT INCHES OF ACCUMULATING SNOW WILL BE POSSIBLE OVER THE
MOUNTAIN AREAS ABOVE 10000 FEET ON MONDAY...AS A COLD SPRING STORM
MOVES THROUGH COLORADO. THE HEAVIEST ACCUMULATIONS WILL BE NORTH
OF MONARCH PASS...AND OVER PIKES PEAK. ANYONE DRIVING OVER
INDEPENDENCE PASS OR OTHER MOUNTAIN ROADS IN THE SAWATCH OR
MOSQUITO RANGES OR PIKES PEAK SHOULD BE PREPARED FOR WINTER
CONDITIONS. HIKERS...CAMPERS...AND OTHERS IN THE MOUNTAIN AREAS
SHOULD PAY CLOSE ATTENTION TO THE LATEST WEATHER FORECASTS AND
CONDITIONS...AND BE AWARE THAT WINTER CONDITIONS ARE EXPECTED
THROUGH MONDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE MONDAY OVER MUCH OF THE
FORECAST AREA...WITH LIGHTNING...BRIEF HEAVY RAINFALL AND SMALL
HAIL THE MAIN THREATS. FOR TUESDAY THROUGH SATURDAY...ISOLATED
THUNDERSTORMS WILL BE POSSIBLE...MAINLY IN THE AFTERNOON AND
EVENING HOURS OVER AND NEAR THE MOUNTAINS. THE MAIN THREATS FROM
ANY STORMS THAT DEVELOP WILL BE LIGHTNING AND WIND GUSTS TO AROUND
45 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE TONIGHT FOR ELEVATIONS ABOVE 10000 FEET.

44/44

In the hours before

Special weather statement, Jun 20, 1:16 AM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
216 AM MDT MON JUN 20 2011

COZ089-093-095-200845-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-WESTERN KIOWA COUNTY-
216 AM MDT MON JUN 20 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EASTERN CROWLEY COUNTY IN SOUTHEAST COLORADO...
  SOUTHWESTERN KIOWA COUNTY IN SOUTHEAST COLORADO...
  NORTHEASTERN OTERO COUNTY IN SOUTHEAST COLORADO...

AT 213 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 6 MILES NORTH OF SWINK...OR 9 MILES
NORTHWEST OF LA JUNTA...WHICH WAS MOVING TOWARD THE NORTH AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  CHERAW.
  ORDWAY.
  SUGAR CITY.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 20, 1:21 AM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
221 AM MDT MON JUN 20 2011

COZ086>088-200845-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-TRINIDAD
VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-WALSENBURG
VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
221 AM MDT MON JUN 20 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EAST CENTRAL HUERFANO COUNTY IN SOUTHEAST COLORADO...
  EXTREME NORTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...
  SOUTHEASTERN PUEBLO COUNTY IN SOUTHEAST COLORADO...

AT 218 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 23 MILES NORTHEAST OF WALSENBURG...OR
35 MILES SOUTH OF PUEBLO...WHICH WAS MOVING TOWARD THE NORTH AT 10
MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME SOUTH
CENTRAL PUEBLO COUNTY AND EXTREME NORTHEASTERN HUERFANO COUNTY.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 20, 2:01 AM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
301 AM MDT MON JUN 20 2011

COZ086-089-093-200930-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-PUEBLO AND
VICINITY/PUEBLO COUNTY BELOW 6300 FT-
301 AM MDT MON JUN 20 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHWESTERN CROWLEY COUNTY IN SOUTHEAST COLORADO...
  NORTHWESTERN OTERO COUNTY IN SOUTHEAST COLORADO...
  SOUTHEASTERN PUEBLO COUNTY IN SOUTHEAST COLORADO...

AT 259 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTH OF FOWLER...OR 32 MILES WEST OF LA
JUNTA...WHICH WAS MOVING TOWARD THE NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  FOWLER.
  ROCKY FORD.
  OLNEY SPRINGS.
  MANZANOLA.
  CROWLEY.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH AND MODERATE
RAINFALL ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 20, 2:14 AM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
314 AM MDT MON JUN 20 2011

COZ095-096-200945-
EASTERN KIOWA COUNTY-WESTERN KIOWA COUNTY-
314 AM MDT MON JUN 20 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  WESTERN KIOWA COUNTY IN SOUTHEAST COLORADO...

AT 313 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTHEAST OF HASWELL...OR 27 MILES
NORTHWEST OF LAMAR...WHICH WAS MOVING TOWARD THE NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  HASWELL.
  EADS.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 123 km away, was scanning. The volume nearest the first event began at 09:32 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Kiowa

When
June 20, 2:30 AM MST to 2:35 AM MST
Where
Kiowa County, 9.67 mi S of Eads
Measured
1 in hail
Reported by
Public
Coordinates
38.340, -102.780

Thunderstorm Wind, Kiowa

When
June 20, 3:23 AM MST to 3:28 AM MST
Where
Kiowa County, 4.33 mi E of Sheridan Lake
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.470, -102.210

A severe thunderstorm blew down a amateur radio tower and two 10-inch diameter trees were uprooted.

Hail, Kiowa

When
June 20, 3:30 AM MST to 3:35 AM MST
Where
Kiowa County, Sheridan Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.470, -102.290

Thunderstorm Wind, Kiowa

When
June 20, 3:30 AM MST to 3:35 AM MST
Where
Kiowa County, Sheridan Lake
Measured
64 kt (74 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.470, -102.290

Thunderstorm Wind, Kiowa

When
June 20, 5:10 AM MST to 5:15 AM MST
Where
Kiowa County, 2.16 mi W of Sheridan Lake
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.470, -102.330

Thirteen power poles were toppled along highway 96.

Hail, Baca

When
June 20, 6:33 AM MST to 6:38 AM MST
Where
Baca County, 0.69 mi N of Walsh
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.390, -102.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327454, 327457, 327452, 327453, 327455, 327458.